Caplacizumab may rescue refractory immune TTP following COVID-19 vaccine
Caplacizumab may rescue refractory immune TTP following COVID-19 vaccine

Caplacizumab may rescue refractory immune TTP following COVID-19 vaccine

While suggesting that the disorder should be included in the differential diagnosis of thrombocytopenia after vaccination, the group stressed that the benefits of global vaccination against the virus outweigh the risk of this rare complication.

Caplacizumab may be able to quickly reverse the effects of a rare thrombotic disease, according to researchers who have published the case of a patient experiencing the disorder after receiving the Pfizer-BioNTech COVID-19 vaccine.

While suggesting that the disorder should be included in the differential diagnosis of thrombocytopenia after vaccination, the group stressed that the benefits of global vaccination against the virus outweigh the risk of this rare complication.

In their paper, the researchers described the case of a 22-year-old woman who developed immune thrombotic thrombocytopenic purpura (TTP) after the first dose of the Pfizer-BioNTech vaccine. TTP – a rare, life-threatening disease – is caused by antibodies to ADAMTS13 and is characterized by microangiopathic hemolytic anemia, thrombocytopenia and platelet-rich microthrombi that cause organ damage. If left untreated, the disease has a mortality rate of 90%.

“In June 2021, Israeli researchers noticed a sudden increase in TTP cases with the introduction of the Pfizer coronavirus vaccine. Since then, a few cases of again or recurrent TTP after one or 2 doses of Pfizer vaccine has also been reported, ”the researchers noted.

They continued, “Vaccines are known to be a potential immunological trigger for autoimmunity, and cases of immune TTP after vaccination have been reported before the covid pandemic. The exact mechanism is not proven, but may be related to exposure to antigen with molecular mimicry. to ADAMTS13. It is interesting that COVID-19 infection itself has been reported as a cause of immune TTP in the literature. “

In the current case study, the patient presented to the emergency room 3 weeks after her first vaccine dose. She had a hematuria that had lasted 3 days, as well as vomiting and a little hematemesis. TTP was suspected based on the patient’s PLASMIC score of 7. The diagnosis was confirmed by blood tests, which showed ADAMTS13 activity of 0% with an antibody titer of 16.

After first responding to plasma exchange with prednisone and folic acid, the patient became refractory after 6 days and her platelet count decreased. After trying to intensify plasma exchange and rituximab on day 7, her doctors administered caplacizumab, which led to immediate improvement and normalization of platelet count on day 10.

“The temporal relationship suggests that the Pfizer-BioNTech mRNA vaccine may be the major trigger for the development of immune TTP in this patient,” the researchers explained. “Despite prompt treatment, she had a refractory, almost fatal, course, which was successfully rescued by caplacizumab. Now in remission, she still has a significant risk of relapse and long-term sequelae.”

On day 12, the patient completed plasma exchange sessions. At discharge, the patient was still on prednisone and subcutaneous caplacizumab, the latter of which was discontinued on day 39, when ADAMTS13 activity was 95% restored and no antibodies were detected. The patient also received 4 weekly doses of rituximab after discharge.

Reference:

Laverdure E, Sperlich C, Fox S. Refractory immune TTP after Pfizer-BioNTech COVID-19 vaccine rescued with caplacizumab. J Thromb Haemost. Published online May 5, 2022. doi: 10.1111 / jth.15751

Leave a Reply

Your email address will not be published.